Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 182, NWS Memphis, TN

June 18, 2023Shelby County, Tipton County, Tennessee; 6 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 18, 2023, 4:30 AM CDT for Shelby County, Tipton County, Tennessee; 6 counties in Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2023, 4:30 AM CDT (09:30 UTC)
Expired
Jun 18, 2023, 5:15 AM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, St. Francis County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 44 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:27 AM CDTSevere Thunderstorm WatchSPC10 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:20 AM CDT, 10 minutes earlier.

Area forecast discussion, Jun 18, 4:20 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
420 AM CDT Sun Jun 18 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 420 AM CDT Sun Jun 18 2023

Showers and thunderstorms will affect much of the Midsouth today,
downstream of an upper level low approaching from the central
plains. Severe thunderstorms will be possible through this
evening, with damaging winds and large hail the primary threats. A
brief tornado or two will also be be possible, mainly over north
Mississippi.

The upper low will stall over the Tennessee Valley through
mid to late week. Scattered showers and thunderstorms will affect
areas along and east of the Mississippi River. Slightly cooler
than normal high temperatures will prevail over the Midsouth
through Friday.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 420 AM CDT Sun Jun 18 2023

Primary forecast concern remains thunderstorm chances and severity
through late evening.

For the short term...early morning GOES water vapor imagery
showed a multi-line segment MCS moving east through AR, downstream
from a compact closed upper low near Wichita. The most robust
convection was occurring over south central AR, aided by a MCV
and in an area of 2000 J/kg of mixed-layer CAPE. This southern
cluster of storms was propagating east-southeast along the
850-500mb thickness gradient, toward central MS. To the north of
this cluster, instability is closer to 1000 J/kg, more than
adequate to support a severe wind threat through midmorning over
west TN and north MS.

Beyond midmorning, instability will be initially limited in the
wake of early morning storms. 06Z HRRR depicts mixed layer CAPE of
1000-1500 J/kg returning to north MS and west TN by 4pm CDT/21Z,
aided by strengthening return flow ahead of a shortwave lifting
east from the Arklatex.

The upper low will cut-off and deepen over the lower Ohio River
Valley on Monday, aiding in daytime regeneration of scattered
showers and thunderstorms east of the MS River. Through late
week, the upper low center will drop through AL, as an upper level
ridge builds over the Great Lakes. This Rex blocking pattern will
persist into the next weekend, with the upper low exhibiting a
tendency to drift slowly westward, under the ridge. The net result
for the Midsouth will be continued scattered daytime showers and
thunderstorms, and slightly below normal daytime temperatures.

PWB

&&

.AVIATION...
(06Z TAFS)
Issued at 1145 PM CDT Sat Jun 17 2023

Multiple rounds of convection will begin to creep into the CWA
around 09z tonight. This first round looks to be a QLCS type system
with widespread showers and embedded thunderstorms. The strongest
of the early morning convection looks to have extended north and
include JBR and MEM.

After the first round of convection, scattered showers
may linger, thus warranting a window of VCSH at MEM. A second
stronger system looks to approach tomorrow afternoon into the
evening hours. Lower VSBYS are possible as the storms move
through, but CIGS should not be an issue. The second round should
be out of the CWA by midnight tomorrow.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...DNM

In the hours before

Special weather statement, Jun 18, 3:56 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
356 AM CDT Sun Jun 18 2023

ARZ048-049-058-MSZ007-180930-
St. Francis AR-Phillips AR-Lee AR-Tunica MS-
356 AM CDT Sun Jun 18 2023

...Strong thunderstorms will impact portions of Lee, St. Francis,
Phillips and northwestern Tunica Counties through 430 AM CDT...

At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Garret Grove to 6 miles
northwest of St. Charles. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Forrest City, Marianna, Hughes, Marvell, Madison, Palestine,
Helena-West Helena, St Francis National Park, Caldwell, Wheatley,
Lexa, Widener, Moro, Rondo, Aubrey, Haynes, Garret Grove, Brickeys,
Watkins Corner and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
eastern Arkansas...and northwestern Mississippi.

&&

LAT...LON 3500 9115 3500 9105 3508 9104 3511 9041
      3477 9045 3451 9054 3453 9057 3450 9059
      3443 9057 3437 9100 3447 9100 3447 9106
      3473 9105 3474 9110 3487 9110 3487 9112
      3491 9112 3491 9115
TIME...MOT...LOC 0855Z 251DEG 36KT 3500 9118 3473 9114 3442 9124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:40 AM CDTSpecial Weather StatementMEGCoahoma, DeSoto, Tunica35 min
Jun 18, 5:03 AM CDTSpecial Weather StatementMEGMarshall27 min
Jun 18, 5:12 AM CDTSpecial Weather StatementMEGDeSoto, Marshall, Panola, Tate48 min
Jun 18, 5:19 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall26 min
Jun 18, 5:24 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate36 min
Jun 18, 5:51 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah, Union24 min
Jun 18, 6:01 AM CDTSpecial Weather StatementMEGLafayette, Pontotoc, Union29 min
Jun 18, 6:08 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Union52 min
Jun 18, 6:20 AM CDTSevere Thunderstorm WarningMEGLafayette, Lee, Pontotoc, Prentiss, Union40 min
Jun 18, 6:38 AM CDTSpecial Weather StatementMEGChickasaw37 min
Jun 18, 6:52 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo38 min
Jun 18, 6:53 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo, Union29 min
Jun 18, 7:23 AM CDTSpecial Weather StatementMEGItawamba37 min
Jun 18, 5:09 AM CDTSpecial Weather StatementMEGFayette, Shelby, Tipton51 min
Jun 18, 5:43 AM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Shelby, Tipton47 min
Jun 18, 6:23 AM CDTSpecial Weather StatementMEGChester, Hardeman, Haywood, McNairy, Madison52 min
Jun 18, 3:51 AM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett, St. Francis39 min
Jun 18, 3:56 AM CDTSpecial Weather StatementMEGLee, Phillips, St. Francis34 min
Jun 18, 5:15 PM CDTTornado WarningMEGGreene45 min
Jun 18, 5:40 PM CDTTornado WarningMEGCraighead, Greene50 min
Jun 18, 6:19 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGGreene, Mississippi26 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.